Stuart's Gallery

mainpic.jpg


Newsletter

captcha
Is your Medicine Making you Sick? PDF Print E-mail

Nutrition is the cornerstone to good health. Without putting the right combination of vitamins, minerals and trace elements into our bodies we cannot expect them to perform optimally or to heal from disease.

In my practice, I typically see people who have been through the gamut of allopathic health givers. By the time they get to see me they are disillusioned, frustrated and irritated. They have spent a lot of money on drugs to make their condition go away and sometimes the condition does abate, only to find new ones appear.

The problem is that every pharmaceutical drug has side effects and often these side effects deplete the body of essential nutrients. As an example, even if an antibiotic does kill the bacteria that they were prescribed for, they will also wipe out all the benificial bowel flora in your gut, leaving the door wide open for opportunistic yeast the likes of candida albicans to take hold! That is why your doctor might prescribe Interflora (more about that paradox in the next newsletter).

There are loads more medications ranging from cholesterol medication to birth control pills which deplete the body of essential nutrients - especially the chronic meds that I have just mentioned. The sad thing is that your doctor or pharmacist are unlikely to give you a list of things you need to eat or supplement with to counter-act the damaging effects that these drugs have on your body.

When being given medication of any sort it is important that you read the package insert to educate yourself about what you are putting in your body. Even over-the-counter painkillers may have an effect on the nutrients. If you are unclear - ask the prescribing doctor or pharmacist. Don't just take for granted that they have your own best interest at heart - they see many people a day and do not necessarily have the time or knowledge to warn you of the pit-falls.

It is difficult enough in this day and age to eat healthily without the burden of medication. It is crucial to eat nutrient-dense food whilst on medication (read Raw vs Cooked) and to supplement with a good nutraceutical product (I personally use the Solal range but there are many good brands out there that will do the trick). Ultimately your body remains your responsibility - knowledge is power, ask questions - your body will thank you.

Below is a losit of the more common drugs that interfere with nutrients.

NUTRIENT-DRUG INTERACTIONS
Drug
Indication
Possible Effects
Coumadin
Anticoagulant (blood thinner)
Vitamin K is a nutrient in the body that helps blood to clot. Vitamin K is present in foods such as green, leafy vegetables and fish. It will interfere with a blood thinner like coumadin.
Dilantin
Anticonvulsant (anti-seizure)
Vitamin D and folic acid levels in the body are decreased by the taking of these types of drugs.
Norvasc
Antihypertensive (for high blood pressure)
Consuming foods high in sodium (i.e., licorice, processed meats, canned foods) will decrease the effectiveness of the drug.
Aspirin
Anti-inflammatory/pain reliever
Taking large amounts of these drugs will cause a loss of Vitamin C in the body.
Birth control pills
Oral contraceptives
Women who take these drugs often have low levels of folic acid and Vitamin B 6 in the blood.
Dyazide/Thiazide
Diuretics (water-eliminating)
Taking diuretics often leads to a loss of potassium in the body.
Tetracycline
Antibiotic
Calcium may interact with the effectiveness of the antibiotic. Avoid dairy products for two to three hours before and after taking the medicine.
Lipitor/Zocor
Statins (cholesterol-lowering drugs)
Antioxidants (Vitamin A, C, E, B, folic acid) may interact with the drug by reversing its effect.
Prednisone
Corticosteroid
The drug may increase appetite thus increasing nutrient intake.
Lasix
Diuretic (water-eliminating)
The drug may decrease appetite thus decreasing nutrient intake.

Article written by Laura McDermid